Thomas F. Whayne Jr and Debabrata Mukherjee Pages 6325 - 6338 ( 14 )
Many therapeutically active medications have significant side effects, some of which can compromise the intended therapeutic goal. The development of plasma lipid abnormalities or a dyslipidemia as the result of a medication intended for an unrelated effect has been reported. Human immunodeficiency virus (HIV) infection can cause dyslipidemia as can the medications used to treat this infection. Such dyslipidemia can be a significant problem made more relevant by the already increased risk of cardiovascular (CV) disease faced by these patients. Some hypoglycemic medications used to treat diabetes can also be associated with dyslipidemia, most notably rosiglitazone. Antihypertensive medications are intended to decrease CV risk but are not free of dyslipidemia problems with thiazides able to cause hypertriglyceridemia and older beta-blockers without an alpha-blocking effect associated with moderate plasma lipid abnormalities and altered glucose metabolism. Estrogen administered orally can be associated with a severe hypertriglyceridemia. Currently-used antipsychotic medications have a significant association with hypertriglyceridemia. Clinicians must be aware of the dyslipidemias caused by these medications and know how to manage them, even treating a secondary dyslipidemia with another medication as in the case of HIV infection rather than trying to switch treatment of the infection in many cases. Mention is also made of lipid lowering effects of medications intended for other purposes (e.g. angiotensin receptor blockers and orlistat).
Antipsychotic medications, cardiovascular, diabetes mellitus, dyslipidemia, estrogen, human immunodeficiency virus infection.
, 326 Wethington Building, 900 South Limestone Street, Lexington, KY 40536-0200.